Paramedic Prescribing

So the consultation is up for paramedic prescribing:

https://www.engage.england.nhs.uk/consultation/independent-prescribing-paramedics

I'm not going to lie, it would be an awesome thing for us to be able to do but it does scare me a little as we already make so many autonomous decisions. I’m sure with the right training I would feel more confident with prescribing. On the flipside I can’t imagine we’ll be paid much more for this additional skill which a doctor gets paid a heck of a lot more to do.

17/04/2015 Leave a comment

Carbon Monoxide

Case encountered: 80 something year old, BBQ smoke inhalation and overdose on multiple medications. Smoke exposure over 14 hours, short periods of it in a sealed room. On arrival patient outside their house, GCS 15 and oriented x3. Patients saturations, pulse, blood pressure, respirations and BM within normal range, peripherally cold with a temperature of 35.3ÂșC, no cyanosis. Small haematoma and scrape to parietal region. MSK x4, chest clear bilaterally, mobilises as normal, no visual disturbances, headache, dizziness, bogginess on head, vomiting, nausea, headache, chest pain or shortness of breath. Visible soot in nostrils and around lips, none visible in throat.

Carbon monoxide (CO) is produced when fuels such as gas, oil, coal and wood do not burn fully (NHS Choices, 2012) for example in an enclosed space such as a sealed room. The oxygen is slowly used up and replaced with carbon dioxide which prevents the fuel burning fully and produces carbon monoxide. It is colourless, odourless and tasteless.

Red blood cells contain haemoglobin which has four binding sites. Carbon monoxide will bind to these sites and increase oxygen affinity in the remaining sites - haemoglobin will retain this instead of delivering it around the body. This results in low circulating volumes of oxygen, causing cell hypoxia and shifts the oxygen dissociation curve to the left, as shown below:



British Paramedic Association (2009) describes the oxyheamoglobin dissociation curve as the relationship between oxygen saturation and the amount of oxygen dissolved in the plasma (pO2 ). Carbon monoxide poisoning will show normal or higher oxygen saturation as it is being retained by the haemoglobin.

Symptoms include; dyspnoea, confusion, drowsiness, unconsciousness, headache, dizziness, nausea, vomiting. Most commonly noted in fatalities is cherry red skin (Mosby 2005, British Paramedic Association 2009) which initially starts with flushing or cherry pink skin.

Treatment in the pre-hospital setting – if not immediately life threatening - is high flow oxygen to try and displace CO molecules from the haemoglobin (British Paramedic Association, 2009). Gregory, P, Ward, A (2010) note that the half-life of carbon monoxide in room air is about 4 hours, but reduces to 30-40minutes on 100% oxygen.


References
British Paramedic Association (2009), Nancy Caroline’s Emergency Care in the Streets, 6th Edition, Sudbury, MA, Jones and Bartlett Publishers Inc, p. 26.24, 33.21

Gregory, P, Ward, A (2010), Sander’s Paramedic Textbook, London, Elsevier Health Services, p.677.

Mosby (2005), Mosby’s Dictionary of Medicine, Nursing & Health Professionals, 7th UK Edition, St. Louis, MI, Elsevier Health Sciences, p.297.


01/01/2014 Leave a comment

Blue Light Aware



So I’ve just finished my four week driving course with the ambulance service. I’ve just come across this video and can’t tell you how much this would help all us folk on blue lights if everyone watches it. I’d like to emphasize the solid white line, bends and following at an appropriate speed behind us sections.

We have no legal exemption to overtake anyone on a solid white line – we abide by the highway code whether we’re on lights or driving at normal road speed.

Please, please, please do not stop on a bend. We don’t have x-ray eyes (as useful as that might be!) we cannot see through the shrubbery or buildings and will not overtake you no matter how good your intention may be.

Finally, my favorite. If we’re on blue lights, especially on motorways or duel carriageways, please don’t tailgate or sit on our bumper. If you cannot see our side mirrors we cannot see you. At night time your headlights give our vehicles back-end a flattering heavenly glow.

We all thank you for the helpful and safe driving you do often present to us when we stick those blue lights on.

16/12/2013 Leave a comment

« Older Posts
© Keep Calm I'm A Student Paramedic. Powered by Blogger.

Archive